Not controlled

Since being diagnosed a couple of years ago, I've never had my asthma fully under control. It's not what you would call severe, but it keeps me up at night, causes problems when even doing small things like hoovering, and I've been getting chest infections every couple of months. I've been on beclametasone, seretide, after seeing a consultant I'm on Symbicort SMART. The symbicort seems the best fit, but I am still having problems.

I saw the GP the other day when I was starting the latest round of antibiotics, and she said I needed to see the asthma nurse to sort things out. The asthma nurse seemed to be at a loss as to where we could go. We've now increased my inhalers from 2 puffs twice a day to 2 puffs in the morning, one at lunch, one at dinner and a further 2 at bedtime. If this doesn't sort things, we don't know where to go next.

Now with the increased symbicort I'm getting trouble with a hoarseness. This is a pain as I'm in a choir, and I am struggling to get through a church service with my voice intact. I realise getting things under control is really important, and if the extra doses do that then brilliant, but the choir is so important to me that it would be really hard to have to leave because I can't physically do it.

So I guess I'm wondering if anyone has any ideas of anything I could do about the side effects? I'm also worried that if the nurse doesn't know what I could try next then I guess I just have to put up with the almost constant infection :(


Sue x

9 Replies

  • Hi,

    I get hoarseness and a sore throat with Symbicort and when I have a good look at my throat I usually find that I have oral thrush. My throat and tongue burn and it gets really uncomfortable. Worth checking out because I didn't really notice it at first. Antibiotics cause it too so it is a double whammy! Always rinse your mouth and gargle after using the inhaler.I use salt water as recommended by my consultant. Hope this helps a bit.

  • HI Piglet,

    Agree with Pauline about the thrush - I didn't think I had it but I did get the hoarse voice as probably wasn't rinsing enough. Hopefully that should do the trick - I sing myself so I completely understand why you wouldn't want to give up the choir, plus it's good for your breathing.

    I don't quite know what the asthma nurse is on about - you're on a steroid plus LABA. That's step 3 of the BTS/SIGN guidelines so there are still 4 and 5 next. If all that Symbicort doesn't work I would have thought the next step they can try is an add-on like montelukast - there are definitely other things to try! I'd give you a link to the guidelines but my connection and computer are being stupid so I can't load them; maybe google BTS SIGN asthma management and print out for asthma nurse?

  • Thanks Ginny!

    Piglet, meant to ask have you been discharged from the consultant? If not can you ask them or is it ages till your next appt? Were they actually any help, as it doesn't sound like they did much if you're still not really controlled (and I know all about those annoying daily symptoms) and having to ask asthma nurse at surgery who seems out of her depth).

    Just thought as well - I say this a lot but could you try ringing the AUK nurses? They should be able to give you some pointers and ideas to take back to the GP/asthma nurse.

  • The consultant discharged me in November. I'd been ok no chest infections for a while, so he discharged me. Then we started with the chest infections again, the tight chest, the (sorry for being gross) excessive phlegm, disrupted sleep, and then we're back here - 3 infections since December :(

    My symptoms aren't terrible, they are just constant and annoying, and my hospital test results weren't terrible either, maybe I'm just making too much fuss.

    It would just be good to be able to do the hoovering or walk up a hill without getting a tight chest. :-/

    I've thought about ringing the AUK nurses, but TBH, I'm pretty phone phobic *blush*

    Thanks for the support, it's reassuring to know that there is somewhere else we can go if upping the symbicort doesn't do the trick - I felt pretty deflated after leaving the surgery on Tuesday!

  • Ah I see. Typical lungs - act fine round the dr then throw a strop the moment you're discharged!

    Don't feel like you're making a fuss over nothing. The constant symptoms may not be a life-threatening or severe attack but they can b very debilitating and if it's interfering with your life it needs to be sorted. My symptoms are exactly like that and until recently there was nothing really to show on my tests, but until I started on montelukast in September I would get tired and out of breath walking down the corridor and was walking more slowly than an 80-year-old - any extra walking was a huge deal.

    Things are a bit better now as I don't get nearly so exhausted but I still have daily symptoms and walk more slowly than before all this plus get very tired sometimes. But I've been re-referred and finally feel like someone is listening and trying to help so don't give up! I'm saying all this about me just to show that you don't need to have 'attacks' for asthma to mess with your life, so don't feel like you should put up with it -be persistent, and if the asthma nurse and GP can't help you ask to be referred again.

  • Hi piglet,

    I always have a hot drink on the go when I take my Symbicort and when needed, use daktarin sugar free oral gel. I find it is especially good to use at bedtime so that it works overnight. I buy mine at the pharmacy counter in Sainsbury's.

  • I'm going to give it a couple of weeks on the increased Symbicort, and if no improvement then I'll go and see the GP at our practice who has a special interest in respiratory medicine. It's good to feel reassured we're not at the end of the line with my treatment.

    Now I'm off to set up my Wii in the hopes of getting more exercise between flare ups...

  • Also had a bad reaction to symbocort with horseness

    to the point of being difficult to talk. I also sing and wouldn't give up chior for anything

    I stoped symbocort and have tried flixotide( didn't worth either ) but there are other optiouns

    don't give up

You may also like...